Monday, October 29, 2007

So You're Saying........

I chased up the the Neurologist, the "specialized pharmacy" part of the insurance company, the Avonex case worker called this morning. I didn't realize that the treatment falls under the "specialized pharmacy". Was that weird! , "Oh, Miss, I'll have to transfer you to the specialized pharmacy" And I'm still not sure what's going on. I just want to get started so I can see how this will affect me before I get started on my 2 day weekend program. And so I know whether I can stab myself or find a neighbor to beg or whether I'll have time to make it home from work, if someone at work can do it for me. What a sissy I am, I keep thinking. I told my husband, that he knows that if I have to do this myself , I'll sitting in the john or laying in the bed balling whilst trying to give myself this injection. Geese! What a sissy. How do y'all do it?

4 comments:

BRAINCHEESE said...

AH, the specialty pharmacy...yep, because the medication is so darned expensive, you can't just get it from Walgreen's. LOL And it DOES take quite a while to get all of the "i's" dotted and "t's" crossed before they mail your monthly supply to you in a freezer container box...be sure an ask them to send you your own sharps container also if they don't automatically do so with the first shipment.

As far as how you're going to feel/how quickly you might feel ill...everybody is so different. I can tell you from MY experience only, the medication took about 6-8 hours before I started feeling feverish or any ill effects...I usually injected before bedtime and Advil-ed up, could sleep mostly through the night, and wake up feeling feverish. I don't "think" it will be something you'll have immediate affect from...but then again, I only know how it worked for me. Some people have only mild or no side effects at ALL...luck B-turds.

I DO get that "hurry up and wait" sense you are having...I was the same way...wanted to get the stuff started because I was anxious about it. Unfortunately, the beauracracy of the insurance/specialty pharmacy system will ONLY roll at its own pace without much regard for YOUR anxiety! LOL But it's good you are checking up on them...keeping them moving. Eventually they WILL just send you the medication to avoid your phone calls!!!

Take care and keep us informed of your progress (or lack of either way)

Linda D. in Seattle

Zee said...

Like Ms. Cheese, I also had a few hours between the injection and the onset of ill effects.

So, first thing: clear your schedule the day after you plan to give yourself the injection. I found that I felt just fine the next day (well, mostly) but it was nice knowing all I had planned was to sit on my duff and watch baseball.

When I was being trained, the nurse told me that for *most* people, the reaction takes from 4-8 hours to begin. As Cheese notes, though, everyone responds a bit differently. This is yet another reason to give yourself your first injection when you have nothing to do the next day.

So if you need to have someone at work do it for you, you probably would be fine having the shot at, say 6 pm and then getting home, having a bit of dinner and then heading to bed - by the time "the flu" starts you'll be on your way to sleep or there already. They'll give you pointers on how to mitigate some of the side effects.

Some of the things I did:
1) took an advil about 30 mins before my injection. The injection typically doesn't hurt much but if, by chance, I hit a nerve having the advil going helped with the pain. Then, I would take 2 advil about an hour after the injection and then every four hours if needed (unless, of course, I was sleeping... :)

One other thing I did was put a glass of water and two advil on my nightstand so that I could take it, if needed, if I were to wake up in the middle of the night. (This was handy, because I always knew - upon waking - whether or not I'd needed to take it. If I left the advil in the bathroom I'd never remember whether I'd gotten up or not!)
2) For a similar reason, I always iced the living daylights out of my thigh immediately prior to injection.

My other suggestion is to not be afraid to monkey a bit with the time of day you give your injection and/or the days you do it. I was on the stuff for a year and found that, as my body got used to the medication, the time of day and the day I gave myself the injection needed to be altered to better fit my life. By the time I quit taking the stuff, I was giving myself the injection on Monday or Tuesday, mid-morning, because the mild reactions I had (usually just a headache) started about 12-hours post-injection. If I were giving myself the injection at 10 pm, I'd still be feeling crummy the next day while I was working... so a pre-noon injection worked well.

And having said all that, Rebif might be a good option for you if your doctor wants you on an interferon and you're having trouble w/ the Avonex needle: it's the same stuff but a sub-cu injection WITH a handy-dandy auto-injector. I use the auto-injector for my Copaxone every day and it's great!! No trouble whatsoever. :)

Good luck! (Oh, and for whatever it's worth, I just took my prescription for Avonex to Rite-Aid and they filled it! I sometimes had to wait a couple days so they could order it in stock but I had no trouble getting it that way. You may not be able to, depending upon your insurance, but most pharmacies will fill it.)

Bubbie said...

Avonex is an intermuscular..I have not had to do that one. The Rebiff and the Copaxone I was on previously are both sub-Q. They have these nifty little auto-injecters that help immensly. I Know that without that little dohicky I'd be sitting there or laying there with a syringe in my hand not being able to stab myself.
With the rebiff (also interferon) I take it before bed and premedicate with tylenol. I feel a runny nose coming on and usually sneeze, before going to sleep.

Callie said...

Thanks All, for the advice. It does seem like allot of red tape. Silly sometimes. Oh well. I guess I'll just wait for the wonderdrug to arrive. LOL